More Weird Side Effects?

Since my last treatment, I’ve been experiencing some things that I never would have associated with Pemetrexed. I suffer from dry eye – well I do live in a desert and I’m getting older – which tends to make my eyes burn and leak a bit. But I have been able to control the symptoms with eye drops. I also have allergies that don’t usually affect my eyes, except for the last couple of months they have been. Or so I thought. I have tried 3 different over-the-counter allergy meds over the last few months with no relief. So I started doing some more research on side effects from Pemetrexed. I found a few sites that mentioned the leaking, waking up with eyelids stuck shut, and burning sensations. So perhaps what I have isn’t allergies at all. Oh, and the sites were medical sites; one of them (http://cancergrace.org/forums/index.php?topic=5262.0)  including doctors responding to questions and issues.

What I found is that 1-10% of patients have the watery, red eyes. And that same percentage have itching as I did after the last infusion. But what caught my eye is the statement that less than 1% could have a dry cough and shortness of breath. This information comes from a UK Cancer Research site (http://www.cancerresearchuk.org/cancer-help/about-cancer/treatment/cancer-drugs/pemetrexed).

I’m meeting with my oncologist and PA next week after my brain CT, so I must remember to mention these symptoms and the possibility that they may be Pemetrexed side effects. Of course, they could be totally unrelated. And I don’t think they’re severe enough to stop the Pemetrexed. I’ve had a 24 hour Holter, and today I had an echocardiogram. So if those are normal, then the cough and shortness of breath are probably not heart related.

And then there’s the depression that I struggle with that seems to be deepening. No matter how hard I try, I find myself losing ground a little more every day. I go to the gym, I try to keep my mind occupied with reading, puzzles, research, etc., but it no longer helps. Something else to bring up as a possible side effect.

But in the meantime, I will just keep going as best I can.

 

Advertisements

Weird Side Effects

Yesterday we met with my oncologist to get the results of blood work and the latest CT scan. The good news is that the tumors are stable and not growing or advancing. The not-so-good news is that my liver enzymes and CEA are still trending upwards. The other issues are my shortness of breath periodically – not related to any kind of exertion – and the edema in feet and ankles that is much more pronounced on the left leg along with a strange red, hot, sore, patch on the inside of my leg about half way up from my ankle. This seems to resolve slightly when I am taking the Dexamethasone and then comes back with a vengeance when I’m not taking the Dexa. So now the next step is an echocardiogram, a Holter monitor, and a brain CT w/contrast. I had a hard time with claustrophobia with the brain MRI, so he thinks the CT scan will be good enough. And we will wait 4 weeks before another treatment to give my liver a chance to recover from the chemo effects. And that will hopefully also bring down the CEA level, which he thinks could be because of the increase in liver enzymes. We’ll see.

Since my other blood work was fine, he approved me for the Alimta infusion as usual. We planned on being out by 3 and home by 3:30. Not so! The Alimta had just finished when I developed itching all over my torso, my head, my neck, and my throat. The nurse called my PA, who prescribed IV Benadryl, which stopped the itching for about 15 minutes before it started up again. Then I developed a rash on my neck and torso that itched like crazy. So to make a long story short, I ended up having more IV Benadryl and 3 different steroids IV. I had to wait until 5:30 before they would let me leave. None of the nurses, nor the PA, nor the oncologist, had ever seen a reaction like that itching and rash. Oh, and I forgot the lower back pain, which is a known side effect. The scariest part was the intense itching in my throat and nose – I have never had that before even with my worst allergy/hay fever attacks.

When the PA let me go home, she told me to double my Dexamethasone for last night and today. She said to make sure I had Benadryl on hand and to call 911 if my throat started closing up. Scary stuff! But I made it through the night without any further itching or rash, and had some decent sleep in spite of the jitters from all the steroids. I think I was just exhausted from not sleeping well the night before and the stress of the allergic reaction. She also increased my Dexa for next time to 20mg instead of 4mg before treatment. 

So the saga continues…